Lightning, Floyd
- When
- May 16, 2:30 AM EST
- Where
- Floyd County, Check
- Property damage
- $40,000
- Reported by
- NEWSPAPER
- Coordinates
- 36.932, -80.362 (the zone’s center; the record gives no point)
Lightning during the early morning of the 16th struck a barn in Check, starting a fire that damaged the barn, farm equipment, and a truck.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Lightning during the early morning of the 16th struck a barn in Check, starting a fire that damaged the barn, farm equipment, and a truck.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 16, 2:05 AM EST, 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 305 AM EDT WED MAY 16 2001 MUCH NEEDED WET PATTERN TO CONT THRU FRI. WEAK IMPULSE ALONG TIGHT BAROCLINIC/THETA GRAD CONTG TO PRODUCE A TRAIN OF SHRA/TSRA FROM SE WVA INTO SOUTHSIDE VA ATTM. RADAR STARTING TO SHOW A DECRS IN CVRG OVER CNTRL WVA AS NEXT ROUND OF COLDER CLOUD TOPS SHIFTS A BIT FARTHER WEST OVER SRN OH. GIVEN EXIT OF INIT MCS PRODUCED VORT EARLY ON PER ETA AND DECRSG UVV MOST SPOTS THINK WILL SEE A BIT OF A LULL IN ACTION INTO EARLY AFTN BEFORE NEXT WAVE ARRIVES BY EVE. PSBL EXCEPTION ACROSS SW VA CTYS THAT HAVE SEEN LTL ACTIVITY SO FAR AS 85H THETA GRAD SHIFTS A LTL WWD AND WHERE TRAJ OF NEXT BATCH OF LIFT APRS HEADED. THUS PLAN TO LEAN MORE TWD LKLY POPS TDY SW AND EARLY LWB-ROA-DAN CORRIDOR OTRW GNRLY CHCY CVRG APRS IN ORDER. TNGT...CONCERNS AGAIN WITH NEXT RATHER STRONG MCS/WAVE IN NW FLOW ALOFT DROPPING SEWD AS WAA ATTEMPTS TO LIFT SFC WARM FRONT BACK NEWD THRU THE AREA. ETA MUCH MORE AGGRESSIVE WITH OMEGA/QPF WHILE AVN/NGM SIMILAR BUT WEAKER/FASTER WITH SPEED MAX ZIPPING SEWD. PER FAVORED NOCTURNAL DVLPMENT OVER THE PAST COUPLE OF NGTS WILL BUMP UP POPS TO LKLY MOST ZONES ALTHO NOT AS WET AS THE ETA ATTM. MAY AGAIN HAVE ANOTHER TRAINING/ISOLD SVR SITU THIS EVE WITH VEERING ALOFT AND SHARP CORFIDI/THICKNESS PATTERN SO WILL ISSUE SPS PER DAY1 OUTLOOK. THU...APRS BAROCLINIC/THETA ZONE TO BREAK DOWN AS 85H FLOW BCMS MORE WESTERLY AND UPR BLOCK ALONG THE COAST LIFTS OUT. WITH PLENTY OF RH ARND AND HEATING WILL NEED TO LEAVE CHCY POPS ESPCLY OVER THE RIDGES. MAY SEE A BREAK THU NGT BEFORE LIFT INCRS WITH NEXT APCHG CD FRONT FRI/FRI NGT. BASED ON QUICK INCRS IN ETA RH TRANSPORT BY FRI MORN WILL CONT CHCY POPS ESPCLY FRI AFTN. RETURN TO DRY WX ON TRACK FOR THE WEEKEND AND BEYOND AS UPR FLOW BCMS ZONAL AND SFC RIDGING REMAINS IN PLACE. TEMPS TRICKY WITH RAIN EARLY...WARM FRONT ACROSS THE AREA AND PSBL BREAKS IN CLDNS BY THIS AFTN. MAY BUMP UP A NOTCH TDY IN SPOTS AS WELL AS THU PER MORE WAA OTRW OK. FCSTID = 10 ROA 72 56 74 61 / 60 70 30 30 LYH 69 54 73 61 / 30 60 30 30 DAN 72 57 74 61 / 50 70 30 30 BLF 70 56 72 55 / 50 60 30 40 LWB 68 54 70 54 / 50 60 30 30 BCB 71 55 73 55 / 40 60 30 40 TNB 72 57 73 55 / 50 60 40 40 .RNK... NC...NONE. VA...NONE. WV...NONE. JH
NCZ004>006-VAZ011-013-014-017>019-022-023-032>034-043-044-058- WVZ042>045-160800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1016 PM EDT TUE MAY 15 2001 CLUSTERS OF THUNDERSTORMS WILL CONTINUE TO MOVE SOUTH ACROSS OUR REGION TONIGHT. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES CAN BE EXPECTED...AS WELL AS BRIEF HEAVY RAINS...AND POSSIBLY SMALL HAIL AND GUSTY WINDS. RAINFALL RATES AS MUCH AS AN INCH IN LESS THAN ANu HOUR WILL ALSO OCCUR WITH THESE STORMS. FOR YOUR SAFETY...SEEK A STURDY INDOOR SHELTER...AWAY FROM ELECTRICAL APPLIANCES AND WINDOWS. IF TRAVELING...WATCH FOR PONDING OF WATER ON THE HIGHWAYS. 07
The Roanoke radar (KFCX), 13 km away, was scanning. The volume nearest the first event began at 07:31 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2001Every state in 2001This day in weather historyWarnings in Virginia, May 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5243582.